Skip to main content

I still cannot tolerate #NSAIDs

Every once in a while I test whether I can tolerate NSAIDs by taking an OTC pill. I actually threw out all of them the last time because it is not a fun experiment. But if you follow the theory that NSAIDs caused ulcers... somewhere that caused the pain, diarrhea and bleeding to occur... and you were then treated for said ulcers for some time, then one would imagine that you would have the capacity to take NSAIDs again. Especially an OTC one and not the prescription strength ones that caused the damage in the first place. For me the damage occurred, must have been seven years ago now? Plenty of time for recovery there one would think.

I assumed the long term adverse reactions I was getting had something to do with what caused the adverse reaction in the first place. The fact I had IBS to begin with and it was worse after. So I was now overtly sensitive to them. But I don't see why I would be if there is no actual damage there. But it is in fact the case that I get a boatload of pain, cramps and diarrhea from just OTC NSAIDs now.

I bought some Motrin for my spouse. He has arthritis in his big toes, which does not sound bad except you use your big toe a lot, and it moves a lot. Plus it is bad arthritis and he had surgery on one already. The cream he uses just does not last through the day. But naproxen seem to upset his stomach so I thought we would go with Mortin as I had heart Ibuprofen was the best for those side effects. And being as the pills are in the house, and I had a wicked acute migraine on a non-triptan day, I though why not take just one? Once again, not a pleasant experiment. And always surprised at the amount of pain one pill can cause. And so not something that stops quickly either. Really regret that now. Yet, sort of a good thing to try because doctors Always want to put you on NSAIDs and I say I cannot take them. And it is good to say, really, really still cannot tolerate them in the Least bit. At all. Would be very dangerous I expect to have any high dose of that medication class. At least initially the GI bleeding I had was lower GI track somewhere and was rather obvious... if it were somewhere internal, that may be less obvious. People die from that. NSAIDs cause a lot of ER visits and deaths... and as a fun alternative to opiates doctors seem rather oblivious to the stats.

What I don't know is why the adverse reaction persists. My doctor is 'looking into' the good old digestive system with a bunch of tests so maybe they will figure that out along the way. Maybe the NSAIDs caused more damage than the initial bleeding ulcers. Or maybe it is just a 'sensitivity' now. It is hard to find any information on persisting sensitivity to NSAIDs to know what exactly happened.

I did find this "The distal small bowel and colon are susceptible to the deleterious effects of nonsteroidal anti-inflammatory drugs (NSAIDs) [1-5]. The ileocecal region is a potential site for a variety of NSAID-induced injuries including erosions, ulcers, strictures, perforation, and the formation of diaphragms, which can lead to bowel obstruction [4-7]. NSAIDs can also lead to colitis resembling inflammatory bowel disease (IBD), exacerbate preexisting IBD, or complicate diverticular disease (ie, perforation or bleeding) [8,9]. The elderly and those on long-term NSAID therapy appeared to be at highest risk [9]. There may also be an association between NSAID use and collagenous colitis." Uptodate

And other references to studies of erosion to the small intestines even after short term use... which would have been the case for me. I was taken off tripans, for adverse reactions, and put on toradol and then Arthrotec... but we are looking at months and not every day because due to the side effects I had to use them less and less just to work.

And I also found this:

Genetically based impairment in CYP2C8- and CYP2C9-dependent NSAID metabolism as a risk factor for gastrointestinal bleeding: is a combination of pharmacogenomics and metabolomics required to improve personalized medicine?

Polymorphisms in CYP2C8 and CYP2C9 are common in all the human populations and many CYP2C8 and CYP2C9 gene variations cause decreased enzyme activity towards the NSAIDs aceclofenac, celecoxib, diclofenac, ibuprofen, indomethazine, lornoxicam, meloxicam, naproxen, piroxicam, tenoxicam and valdecoxib. This impairment in drug biodisposition alters drug pharmacokinetics, with carriers of detrimental mutations displaying increased values of AUC and decreased drug clearance. Individuals carrying the gene variants CYP2C8*3 (rs11572080; rs10509681), CYP2C9*2 (rs1799853) or CYP2C9*3 (rs1057910) show increased risk of developing acute gastrointestinal bleeding during the use of NSAID that are CYP2C8 or CYP2C9 substrates. However, it is not known whether parent drugs or products of alternative metabolic pathways are responsible for bleeding. We present an overview of the current knowledge of relevant polymorphisms of CYP2C8 and CYP2C9 genes, their association with NSAID metabolism and pharmacokinetics and a meta-analysis that confirms the clinical significance of these gene variations with regard to gastrointestinal bleeding. Pubmed

Which is interesting because a forum has mentioned in regards to GI bleeding... and then worse GI symptoms after and intolerance to NSAIDs after as well. But as to whether those people had this genetic impairment I do not know, only that they shared my problem... and that at least suggests other people have worsening GI symptoms and long term intolerance to NSAIDs after a bleeding ulcer incident with NSAIDs. And perhaps this is a common phenomena with people who had existing problems with their digestive system prior to being put on stronger doses of NSAIDs or perhaps it is a problem with how we respond to them.

What I do know for a fact is that NSAIDs can cause other problems that those initial ulcer bleeds so my previous doctor ignoring my concerns about A) it being weird that I still could not tolerate them; he kept me on the ulcer med for a long term instead even though it did nothing and B) that my IBS was worse. I think a good doctor would look into other possible harm this medication could have done. I think with my IBS being as it is that one could develop a hypersensitive reaction to a drug that causes symptoms much like a flare up but with more pain in there and simply be unable to take it anymore. Entirely possible. However, the harm NSAIDs can do, a doctor really ought to rule out all of the damage it could have caused.

In that sense I should be rather thankful for my current doctor and her thoroughness to rule out other conditions for my IBS. In all likelihood it is just IBS, so she is just being a good doctor. And they are damn hard to find.

Anyway I swear that is the last experiment I am doing. Enough time has passed. If it is still causing that much of an extreme reaction from one pill of the gentlest one of the bunch then screw it.
Post a Comment

Popular posts from this blog

Signs the pain is getting the best of you

100 Symptoms of Fibromyalgia

There was a site that had this and I had linked to it on Tumblr but it is gone. So I had to hunt down someone who found my post and posted the whole thing in a forum. Anyway it is around but I'm posting it here so I will not have to hunt it down to reference it. Now we all know the major symptoms are the wide-spread pain, but our pain isn't just muscle pain... it can be nerve types of pain as well, and the fatigue and the insomnia. And even among symptoms there are some far more frequent than others, but it should be said we have categories... like the cognitive dysfunction, which is a broad one that has more than one symptom and we often just say fibrofog. The insomnia... more than one sleeping disorder. So the list is interesting.




GENERAL
__ Fatigue, made worse by physical exertion or stress
__ Activity level decreased to less than 50% of pre-illness activity level
__ Recurrent flu-like illness
__ Sore throat
__ Hoarseness
__ Tender or swollen lymph nodes (glands), especiall…

Getting through the high intensity pain flares #Blogboost

The crowded me out of the brain. Making no room for anything else. Distraction was impossible. You feel almost frantic with the pain but must be still.

What do you do? To get through it when you have no distraction?

I ask me this as I am really in the depths of a 9 level frantic level of pain right now. Hoping maybe some writing will be a distraction, but it isn't. As I said, the pain crowds the brain. I have to focus real hard to write and my head isn't clear. Too much pain to focus well. Things become quite difficult to do. 

I will say this: We cannot function. We have to just cope with the pain.

But we are Immersed in the pain, we what do we do?
We can and should rest and get through it the best we can. Here are some of the things I do to get through it.

Relaxation breathing: I can't meditate when in high levels of pain. It just makes me think about how much pain I am in. Just not a good idea. But I do do relaxation breathing. I close my eyes. I focus on my breathing. I even…